Update: Dangerous drug used to tranquilize elephants blamed in 5 overdose deaths

The drug is 10,000 times stronger than morphine.
Author:
Updated:
Original:

A dangerous, ultra-potent drug that's used to tranquilize elephants and other large animals has made its way to Minnesota.

State officials are warning people about the drug, called carfentanil, after recent toxicology reports confirmed a 43-year-old woman who died on Feb. 14 overdosed on the drug, the Faribault Police Department said Thursday. This marked the fifth overdose death from carfentanil in Minnesota recently, including three in Minneapolis and one in Apple Valley, officials said at a news conference Thursday.

Carfentanil is a synthetic opioid that's 10,000 times stronger than morphine and 100 times stronger than fentanyl, and is often disguised as heroin or another opioid – so people who take it may not know it's carfentanil.

This has law enforcement agencies in Minnesota and across the country worried because the strength of carfentanil could lead to an increase in overdoses and overdose deaths, even among people who are tolerant to opioids, the Faribault Police Department says.

"Deadly carfentanil in Minnesota is extremely concerning for public safety and we urge citizens to contact law enforcement if someone has come in contact with this substance. We are working together with other law enforcement leaders, the Violent Crimes Coordinating Council, the Department of Public Safety, and DEA to get the message out across the state of Minnesota," Faribault Police Chief Andy Bohlen said in a release.

It takes a minuscule amount to tranquilize an elephant

Carfentanil comes in several forms, including powder, blotter paper, tablets, patch, and spray. It can also be absorbed through the skin or accidentally inhaled, according to the U.S. Drug Enforcement Administration.

The drug is so potent, that it only takes a very small amount – think a few grains of salt – to tranquilize an elephant, with officials noting the drug cannot be diluted enough to be safe for human consumption.

This poses a risk to not only drug users, but to people who may become exposed to the drug, like first responders, doctors, and people who work in labs, the DEA said in a warning about the drug last fall that urges first responders to take proper precautions when around opioids.

National Public Radio looked into the spread of carfentanil in the U.S. earlier this month, saying the drug was never intended for human consumption so there's very little information out there about its effects on humans. Instead, officials are finding out about the drug through first responders' experiences with people who take the drug.

The Faribault Police Department is also encouraging people who know anyone who uses opioids to pick up a Naloxone prescription from their pharmacy. Naloxone can reverse an overdose of carfentanil and other opioids, depending on how much of the drug the person took.

Opioid-related overdoses in Minnesota

Opioids like OxyContin, Percocet and Vicodin are being prescribed more often than they used to, and that’s contributed to the rise in the number of overdose deaths, the Centers for Disease Control and Prevention says. People are getting addicted to these prescription painkillers, and then some are turning to street opioids like heroin to get their fix.

In fact, more than 45 percent of people who used heroin were also hooked on prescription painkillers, the CDC says. This prompted the agency to issue new recommendations for doctors when considering prescribing opioids to people with chronic pain, including only prescribing the smallest effective dose and monitoring patients who use them.

Data from the Minnesota Department of Health shows there were 572 drug overdose deaths in Minnesota in 2015 – that was up 11 percent from 2014, when there were 516. More than half of the deaths were due to prescription medications rather than street drugs.

Getting help

There are resources within Minnesota and the U.S. to get help if you’re struggling with addiction.

The Substance Abuse and Mental Health Services Administration has a website that shows residential, outpatient and hospital inpatient treatment program locations. And the the National Suicide Prevention Lifeline (1-800-273-8255) also offers help, and can connect people with resources nearby.

The National Institute of Health has more options here, as well as a guide of what to do if a friend or loved one has a substance abuse problem.

Next Up

Related